Recently a 66-year-old male with hepatocellular carcinoma (HCC) presented to the hospital due to acute onset of confusion witnessed by his family members.
He lives with his son, and over the weekend, the family members shared, their father started “talking crazy” and not making sense. He kept talking about eating trash out of the can and other non-sensible things. His behavior even escalated into being physically abusive to his children when they tried to care for him, to the point that he struck his own daughter. They were very frightened and concerned because their father had always been very mild-mannered his entire life and had never demonstrated confusion in the past.
He was being treated for HCC and had many forms of treatment since his diagnosis. Currently he was taking sorafenib 400mg orally twice per day. We decided to check his ammonia level due to the patient’s confusion, along with jaundice, most notably on his skin and sclera. We expected a high level of ammonia to be present.
The next morning his ammonia level returned, only 49 (normal level in adults is usually 15-45 mcg/dL) which is not very elevated. The staff nurses were puzzled about this and scratching their heads to understand why this patient was experiencing confusion.
We started the patient on lactulose and monitored his ammonia level. Over several days, he slowly improved in his confusion and so did his ammonia level. The nurses asked why his ammonia level was not higher, based on how confused he was. In the past, most of my patients have experienced confusion with an ammonia level of 60 or greater.
This patient’s primary oncologist explained that even the slightest increase in ammonia can have devastating effects on the body in regard to confusion. This gentleman was also very thin, cachexic, and had a long history of poor nutritional intake secondary to his past history of alcoholism.
The next question from the nursing staff was, “Now that his confusion has resolved and his ammonia level is within normal limits, can we stop his lactulose?” As long as his hepatic function is compromised, he will likely need to stay on the lactulose to keep his ammonia levels normal.
Unfortunately, due to this patient’s advanced disease and other systemic symptoms, the median survival is usually only a matter of months.
Have you treated patients with an acute and severe onset of confusion with a relatively normal ammonia level? If so, did the patient have a diagnosis of hepatocellular carcinoma?